Nebraska, 2016

Hail and Heavy Rain in Nebraska, May 29, 2016

May 29, 2016 · NWS GID · 21 events in 7 counties and zones

5 inch diameter hail on this Sunday, along with very heavy rain and some localized flooding. m.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
$475,000
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Severe thunderstorms produced many reports of 1 to 1.5 inch diameter hail on this Sunday, along with very heavy rain and some localized flooding. Scattered thunderstorms began forming just after 1 p.m. CST over Furnas County. The first storm to dominate produced hail up to the size of ping pong balls around the town of Edison between 2:30 and 3 p.m. CST. However, most of the hail was the size of nickels and quarters and was covering the ground. As that storm weakened, other severe storms formed, including a severe multi-cell storm which formed near and over Beaver City. This storm produced hail up to 1.5 inches in diameter. It became quasi-stationary just south of town between 3:30 p.m. CST and when it dissipated around 5 p.m. CST. A CoCoRaHS observer measured 3.24 inches of rain. Another nearby, short-lived storm produced golfball size hail over northwest Harlan County. That was the largest hail size reported in this event. Other scattered storms developed and became severe, between 3:30 p.m. and 7:30 p.m. CST, over western Dawson County, Adams, Clay, and Webster Counties. The storms over Clay County, as well as neighboring counties, were very slow-moving. The storm along the Adams-Clay County line was even quasi-stationary, resulting in very heavy rain that produced minor flooding in and around the town of Glenvil. Unfortunately, no rainfall measurements were available. Minor flooding was also reported near Sutton. The storms over northeast Adams and western Clay Counties produced a lot of hail, with quarter to ping-pong ball size hail occurring in several locations. Penny size hail was nearly covering Highway 6, southeast of Hastings, making the roads slippery. Thunderstorm development was very persistent just east and southeast of Hastings from 4 p.m. to 10 p.m. CST. Quarter size hail was reported near Hastings as late as 8:50 p.m. CST. Thunderstorm activity finally was over by 11 p.m.

All of this thunderstorm activity formed along and ahead of a weak warm front that was lifting north into Nebraska. High pressure centers were over the Northern Plains and Southern Plains. In the upper levels, fairly weak, zonal flow was covered most of the Lower 48. Nebraska was in the wake of a weak shortwave trough moving into the Great Lakes. A subtle shortwave ridge was over the Central Plains. Prior to thunderstorm development, temperatures were in the middle 80s, with dewpoints in the middle to upper 50s. Mid-level lapse rates were modestly steep, around 7 degrees C/km. Combined with the surface environment, this resulted in MLCAPE around 2000 J/kg. With weak wind fields through the troposphere, deep layer shear was approximately 20 to 25 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at May 29, 11:51 AM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 29, 11:51 AM CST, 2 hours 40 minutes before
Area Forecast Discussion
National Weather Service Hastings NE
1251 PM CDT SUN MAY 29 2016

.UPDATE...
Issued at 832 AM CDT Sun May 29 2016

Have updated the forecast for this morning to acknowledge recent radar
trends by introducing an isolated shower/thunderstorm potential to
primarily the southeast half of the CWA. Just within the past
hour, a few rogue weak storms have flared up within counties such
as Clay/Jewell, which is not surprising considering this
forecaster observed plenty of altocumulus castellanus clouds
(ACCAS) on the drive in to work at 7 AM. This elevated, sneaky,
spotty convection appears to be tied to the usual suspects for
this time of the day: a subtle pulse of warm air advection/lift in
the 850-700 millibar layer. Would be surprised if this activity
persisted beyond late-morning, but time will tell. Of course, at
least low chances for additional storms will arrive later this
afternoon/tonight and these will be addressed further in the
afternoon discussion.

&&

.SHORT TERM...(Today and tonight)
Issued at 357 AM CDT Sun May 29 2016

Scattered light showers moved across the area during part of the
early morning hours. Rain at best was a hundredth or two.
Confidence on rain today/tonight is really quite low.

Upper flow is basically zonal with multiple small disturbances
moving through the central plains through the next 24 hours. The
latest higher resolution guidance WRF/HRRR/NAM indicate a lack of
precipitation throughout today and tonight. They keep the main
disturbances south and north of the area and think this is where
the better chances for precip will reside. If we do see something,
think the best chances for activity would be late today/evening.
The GFS/EC are more robust with precipitation, but with the number
of higher resolution guidance indicating otherwise, it's difficult
to believe any precipitation will be that widespread if it occurs.
However, with some CAPE, but low shear, cannot rule out something
would develop later this afternoon/evening if the location of PV
waves change and support upper dynamics. Thus decreased chances
for precip throughout the day, but did not remove for the
afternoon/evening.

Think skies will be mostly clear with south winds. Highs will be
some of the warmest we've seen in a few days with temperatures in
the low 80s. Increased temps slightly from consensus with expected
sun and light winds.

.LONG TERM...(Monday through Saturday)
Issued at 357 AM CDT Sun May 29 2016

Thunderstorms early on in the period remain the primary forecast
concern.

Overall, hasn't been any significant changes in the models the past
couple days with the general story looking to Memorial Day/Monday.
At 12z, models remain in good agreement showing the Central Plains
under the influence of westerly flow aloft, set up between broad
troughing over the Great Lakes region and a couple of low pressure
systems to the west. These lows are located over the northern
Rockies and the desert southwest, with that northern one being the
one of more interest to our CWA. At the surface, southerly winds are
expected to be in place, with high pressure centered just off to our
southeast, and low pressure working its way into the WY/SD/NE border
area, and an accompanying cold front draped south through western
NE. During the first half of the day, it's quite possible there will
be little (if anything?) going on in terms of precipitation, with
the better forcing still just off to the west. Winds will likely
pick up some as we get into/through the afternoon, with a tightening
pressure gradient ahead of that approaching cold front. Though
thunderstorm chances increasing during the afternoon, still thinking
the better chances will come during the evening/overnight hours.
Thunderstorms are expected to develop across western NE/KS with the
better forcing near the front, then pushing east across the area,
aided by an increasing LLJ. There is some model difference with the
strength of the LLJ, ranging anywhere from 20 to 40 kts. Potential
for strong/severe weather remains a concern with the better forcing
of this upper level system. Models in good agreement showing plenty
of instability being available across the region, but continue to
show less than impressive values for deeper layer shear, still
around 25 kts. So while that potential for severe weather is there,
it's currently not looking like it would be widespread. Will
continue to watch how models trend. Otherwise, may see increasing
cloud cover through the day, with high temperatures topping out
around the 80 degree mark.

By the time sunrise Tuesday rolls around, the main upper level low
is expected to have moved into the western portions of the Dakotas.
The surface cold front looks to be located roughly over the
southeastern third or so of the CWA, though not all models agree on
that, with NAM continuing to be on the slower/western side of
things. The upper low doesn't make a lot of progress east, moving
only into central portions of the Dakotas by evening, closer to the
MN border by 12Z Wednesday. Thunderstorm chances are mainly focused
near the surface boundary, across southeastern portions of the CWA,
in line with most model guidance. Better instability and chances for
strong/severe weather also looks to shift south of the CWA, but not
far enough out that confidence is 100% we are in the clear. Location
of that front will be the factor. A cooler airmass will be working
in behind the front, with highs expected  in the mid 70s. Expecting
diminishing precipitation chances Tuesday night as the better
forcing/surface front continue pushing south.

Looking at the Wednesday-Friday time frame, outside of a few
lingering showers being possible first thing Wednesday morning in
far southern locations, the forecast remains dry. Northwesterly flow
develops in the upper levels, in the wake of this latest disturbance
and ahead of ridging building over the Rockies, keeping the
potential for notable disturbances/precip on the low side, but not a
0% chance. Wednesday is currently looking to be the coolest day of
the period, with models showing 850mb temperatures falling into the
upper single digit-lower teen range. That looks to quickly slide off
to the east for Thursday-Friday, allowing for warmer air to return.
Overall, at this point, all 3 days look pleasant. North winds for
Wednesday, gradually transitioning to the south by Friday morning,
speeds mainly topping out in the 10-15 MPH range. Highs for
Wednesday are forecast to be in the lower 70s, with near 80 by
Friday.

Some hint there may be a weak shortwave disturbance working its way
through the area Saturday, but plenty of details to be worked out in
the models with timing/location, and PoPs are only 20%. Highs look
to be near the 80 degree mark once again.

&&

.AVIATION...(For the 18Z KGRI/KEAR TAFS through 18Z Monday afternoon)
Issued at 1251 PM CDT Sun May 29 2016

Overview:
Assuming that thunderstorms do not become an issue (and
this is no guarantee), confidence is relatively high in VFR
ceiling/visibility through the period, along with fairly light
winds sustained at around 10kt or less. More details follow...

Ceiling/visibility:
Although a mid-level cloud deck is possible at
times, VFR ceiling should prevail. The two small caveats to VFR
visibility would include a brief reduction due to rainfall and
also some light fog/haze early Monday morning, but neither of
these appear likely enough to include at this time.

Precipitation/thunderstorms:
Pondered introducing a generic "vicinity thunderstorm" (VCTS)
group to suggest the possibility of activity in the general area
especially during the 22z-05z time frame, but confidence remains
low enough in the areal coverage of storm development that opted
to leave any mention of rain/thunder out for now. Please be aware
though that later forecasts may have to go this route depending on
how things unfold.

Winds:
Again assuming thunderstorm-influences are not an issue,
speeds should average near/below 10kt generally from a southerly
direction.

&&

.GID Watches/Warnings/Advisories...
NE...None.
KS...None.
&&

UPDATE...Pfannkuch
SHORT TERM...Billings Wright
LONG TERM...ADP
AVIATION...Pfannkuch
Hazardous weather outlook, May 29, 2:13 PM CST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
313 PM CDT SUN MAY 29 2016

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
313 PM CDT SUN MAY 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE WITHIN THE
OUTLOOK AREA THROUGH TONIGHT...WITH THE OVERALL-BEST CHANCES
PROBABLY OCCURRING BEFORE MIDNIGHT. ALTHOUGH WIDESPREAD SEVERE
WEATHER IS NOT EXPECTED...IT APPEARS THAT A FEW STRONG...TO MAYBE
EVEN MARGINALLY SEVERE STORMS ARE POSSIBLE...CAPABLE OF PRODUCING
HAIL UP TO AROUND QUARTER SIZE...WIND GUSTS UP TO AROUND 60
MPH...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ON MONDAY...MEMORIAL DAY...SMALL CHANCES FOR THUNDERSTORMS EXIST
DURING THE DAY...BUT WITH BETTER CHANCES FOR MORE WIDESPREAD
COVERAGE ARRIVING DURING THE EVENING AND INTO THE OVERNIGHT
HOURS. THERE IS A MARGINAL TO SLIGHT RISK THAT SOME STORMS COULD
BECOME SEVERE STARTING LATE MONDAY AFTERNOON...WITH THE MAIN
THREATS BEING HAIL UP TO NEAR THE SIZE OF PING PONG BALLS AND WIND
GUSTS TO AROUND 60 MPH. IF AN ORGANIZED COMPLEX OF STORMS HAPPENS
TO MOVE IN FROM THE WEST...THE THREAT FOR DAMAGING WINDS COULD
INCREASE. IN ADDITION..HEAVY RAINFALL IN EXCESS OF 1 INCH IS
POSSIBLE...WHICH COULD LEAD TO LOCALIZED FLOODING ISSUES.

THUNDERSTORM CHANCES CONTINUE INTO TUESDAY...ESPECIALLY WITHIN
NORTH CENTRAL KANSAS AND SOUTHEAST OF A LINE FROM ALMA TO
FULLERTON NEBRASKA...BEFORE ENDING TUESDAY NIGHT. THE THREAT FOR
SEVERE STORMS CURRENTLY APPEARS FAIRLY LOW FOR TUESDAY...BUT A
FEW STRONG STORMS CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON AN ISOLATED BASIS...MAINLY
LATE THIS AFTERNOON INTO THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
 HTTP://WWW.WEATHER.GOV/HASTINGS

PFANNKUCH

The radar

The Grand Island radar (KUEX), 115 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

20 hail, 1 heavy rain. Local standard time, as filed.

Hail, Furnas

When
May 29, 2:31 PM CST to 2:44 PM CST
Where
Furnas County, 2 mi SW of Edison to Edison
Measured
1.5 in hail
Property damage
$15,000
Reported by
Fire Department/Rescue
Coordinates
40.260, -99.797

Heavy Rain, Furnas

When
May 29, 3:00 PM CST to 6:00 PM CST
Where
Furnas County, 6 mi S of Beaver City
Reported by
CoCoRaHS
Coordinates
40.063, -99.830

A storm total rainfall amount of 3.24 inches was reported.

Hail, Gosper

When
May 29, 3:05 PM CST
Where
Gosper County, 17.11 mi SSW of Elwood
Measured
1 in hail
Reported by
Public
Coordinates
40.360, -99.930

Hail, Furnas

When
May 29, 3:31 PM CST
Where
Furnas County, Beaver City
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.150, -99.830

Hail, Furnas

When
May 29, 3:54 PM CST to 3:56 PM CST
Where
Furnas County, 6 mi S of Beaver City to 2 mi E of Beaver City
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
40.063, -99.830

Hail, Harlan

When
May 29, 4:19 PM CST
Where
Harlan County, 5 mi NE of Oxford
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$175,000
Reported by
Trained Spotter
Coordinates
40.301, -99.563

Hail, Furnas

When
May 29, 4:28 PM CST
Where
Furnas County, 2 mi W of Beaver City
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.150, -99.868

Hail, Adams

When
May 29, 4:50 PM CST
Where
Adams County, 8.95 mi NNE of Hastings
Measured
0.75 in hail
Reported by
Public
Coordinates
40.690, -98.290

Hail, Adams

When
May 29, 5:06 PM CST
Where
Adams County, 8.95 mi NNE of Hastings
Measured
1 in hail
Reported by
Public
Coordinates
40.690, -98.290

Hail, Clay

When
May 29, 5:22 PM CST to 5:30 PM CST
Where
Clay County, Trumbull to 4 mi E of Trumbull
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
Public
Coordinates
40.680, -98.270

Hail, Clay

When
May 29, 5:25 PM CST
Where
Clay County, 1 mi NW of Harvard
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
40.630, -98.114

Hail, Webster

When
May 29, 5:42 PM CST
Where
Webster County, 2 mi SW of Guide Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.059, -98.357

Hail, Clay

When
May 29, 6:06 PM CST
Where
Clay County, 3 mi E of Inland
Measured
1 in hail
Reported by
Public
Coordinates
40.600, -98.163

Hail, Dawson

When
May 29, 6:09 PM CST
Where
Dawson County, Gothenburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.930, -100.150

Hail, Dawson

When
May 29, 6:16 PM CST
Where
Dawson County, 1.63 mi WNW of Willow Is
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.888, -100.100

Hail, Clay

When
May 29, 6:48 PM CST
Where
Clay County, Edgar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.370, -97.970

Hail, Clay

When
May 29, 6:56 PM CST
Where
Clay County, 1 mi SE of Glenville
Measured
1.25 in hail
Reported by
Fire Department/Rescue
Coordinates
40.490, -98.237

Hail, Clay

When
May 29, 7:24 PM CST
Where
Clay County, Glenville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.500, -98.250

Hail, Adams

When
May 29, 8:37 PM CST
Where
Adams County, 3 mi ESE of Hastings
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
40.563, -98.327

Hail, Clay

When
May 29, 8:42 PM CST
Where
Clay County, 2 mi S of Glenville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
40.471, -98.250

Hail, Adams

When
May 29, 8:50 PM CST
Where
Adams County, 2 mi E of Hastings
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.580, -98.342

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627570, 637979, 627573, 627574, 627576, 627578, 627579, 627580, 627581, 627582, 627583, 627585, 627586, 627587, 627588, 627589, 627590, 627592, 627593, 627596, 627597.